New Jersey, 2010

Wildfire in New Jersey, August 6 to 10, 2010

August 6 to 10, 2010 · NWS PHI · 1 event in 1 county or zone

A wildfire near Sunfish Pond in the Worthington State Forest in the Delaware Water Gap National Recreational Area in Pahaquarry Township in Warren County consumed about 250 acres of scrub and hardwood forest before it was contained. The fire was first reported by a hiker on the afternoon of August 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire near Sunfish Pond in the Worthington State Forest in the Delaware Water Gap National Recreational Area in Pahaquarry Township in Warren County consumed about 250 acres of scrub and hardwood forest before it was contained. The fire was first reported by a hiker on the afternoon of August 6th. It was located in a steep, remote, and inaccessible area. The New Jersey Forest Fire Service contained the fire on August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 6, 9:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 9:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 AM EDT FRI AUG 6 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE OFF TO THE SOUTH AND EAST TODAY.
A COOLER, LESS HUMID AIR MASS BEHIND THIS FRONT WILL PROVIDE
PLEASANT WEATHER FOR THE WEEKEND. ANOTHER FRONT IS EXPECTED
TO CROSS THE REGION MONDAY NIGHT. THIS FRONT MAY THEN STALL
JUST TO OUR SOUTH, PROVIDING UNSETTLED WEATHER THROUGH THE
MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PLENTY OF SUNSHINE OVER THE FORECAST AREA LATE THIS MORNING AS
DRIER AIR PUSHES IN FROM THE NORTHWEST. THE FEW SHOWERS THAT
HAD BEEN MOVING EAST FROM CENTRAL PA EARLIER THIS MORNING HAVE
SINCE DISSIPATED. WITH THE DAYTIME HEATING, IT WILL NOT BE
IMPOSSIBLE TO GET A FEW POP UP SHOWERS THIS AFTERNOON. BUT THEY
SHOULD BE FEW AND FAR BETWEEN, AND WILL NOT BE MENTIONED IN THE
FORECAST AT THIS TIME.

TEMPERATURES TODAY WILL TOP OUT IN THE UPPER 80S TO AROUND
90...SO OUTDOOR CONDITIONS WILL FEEL A LITTLE BETTER THAN
YESTERDAY. THERE MAY ALSO BE A SLIGHT INCREASE IN WIND SPEEDS WITH
GUSTS BETWEEN 15 AND 20 MPH POSSIBLE AS THE NEW AIR MASS MOVES IN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
A DRIER/COOLER AIR MASS WILL ESTABLISH ITSELF OVER THE NORTHEAST
QUADRANT OF THE COUNTRY TONIGHT AND SATURDAY BRINGING A RUN OF
PLEASANT WEATHER TO THE REGION FOR THE WEEKEND. LOWS FRIDAY NIGHT
ARE EXPECTED TO DIP DOWN INTO THE UPPER 40S IN THE HIGHER ELEVATIONS
OF THE POCONOS, AND EVEN LOWS IN THE MID 60S IN THE PHILADELPHIA
AREA AND ON THE DELMARVA WILL FEEL BETTER AS DEWPOINT TEMPERATURES
DIP INTO THE LOW TO MID 50S. HIGHS ON SATURDAY WILL TOP OUT IN THE
MID 80S IN THE NORMALLY WARMER SPOTS. HIGHS ON SUNDAY WILL BE A
LITTLE WARMER AS SOUTHERLY FLOW BEGINS TO ESTABLISH ITSELF OVER THE
AREA...BUT WE/RE NOT EXPECTING TO SEE 90 DEGREE WEATHER UNTIL
MONDAY. WITH SUCH A DRY AIR MASS IN PLACE...NO PRECIPITATION IS
EXPECTED THROUGH THE WEEKEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE TEMPORARY RESPITE COOLER TROUGH ALOFT IN THE NE USA OF THIS
WEEKEND SHOULD REVERT TO AN ABOVE NORMAL TEMPERATURE PATTERN NEXT
WEEK AND THE PATTERN MAY BE SPARKED BY 2 OR 3 PERIODS OF STRONG
THUNDERSTORMS.

THE NE USA TROUGH WILL PROBABLY SHIFT EASTWARD OR FLATTEN DURING THE
MIDDLE AND END OF NEXT WEEK AS THE 12Z/5 GEFS AND 12Z/5 ECMWF/UKMET
ARE AGREED REGARDING A PROGRESSIVE EASTWARD MOVING TROUGH ALOFT FROM
WESTERN CANADA.

SO...THIS FORECAST WAS BASICALLY THE 12Z HPC GUIDE SUN NIGHT-NEXT
THURSDAY.

TENTATIVELY A DRY PERIOD TO START THE WEEK BUT THERE MIGHT BE A
DECENT PACKAGE OF NW FLOW STRONG THUNDERSTORMS LATE MONDAY?

THEN FOR THE MIDDLE AND LATE PART OF NEXT WORK WEEK...THE VERY HOT
HUMID AIRMASS ASSOCIATED WITH THE 594 500MB RIDGE IN THE MISS VALLEY
SHOULD RETURN INTO THE MID ATLC STATES. THIS SHOULD EVENTUALLY
RESULT IN A PERIOD OR TWO OF POTENT THUNDERSTORMS IN PARTS OF OUR
AREA...BE IT FROM HIGH PWAT AIR OR ASST INSTABILITY.

ESSENTIALLY...FAIRLY FAST WEST OR NORTHWEST FLOW ALOFT /500MB 30-45
KNOT/ WITH PERIODS OF WARM ADVECTION IN THE LOWEST 5 TO 10 THOUSAND
FEET /18-22C 850 MB TEMPS THRUSTING EWD FROM THE OHIO VALLEY/ SHOULD
MAKE FOR ANOTHER INTERESTING WEEK OF CONVECTION IN PARTS OF OUR CWA.

THE CONFIDENCE IN THIS FCST IS ABOVE AVERAGE REGARDING A RETURN TO
GENERALLY ABOVE NORMAL TEMPERATURES NEXT MON-THU WITH 1 OR 2
VIGOROUS TSTM EPISODES.

THE DAILY DETAILS ARE LESS CERTAIN.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WINDS ARE THE PRIMARY CONCERN FOR THE DAY TODAY AS THEY SWING AROUND
TO THE NORTHWEST AND GET A BIT GUSTY. SHOULD SEE THE DEPTH OF THE
MIXED LAYER JUST AHEAD OF AND BEHIND THE FRONT BECOME DEEP ENOUGH IN
THE COLD AIR ADVECTING TO ALLOW GUSTINESS AT ALL TERMINALS THIS
AFTERNOON. SHOULD SEE GUSTS NEAR 22 KNOTS AT THE PHILADELPHIA
AIRPORTS THIS AFTERNOON.

CUMULUS CLOUDS WILL START TO POP UP AS WE REACH CONVECTIVE
TEMPERATURES BUT DO NOT EXPECT ANY ACTIVITY AT THE TAF SITES, EVEN
WITH THE FRONTAL PASSAGE.

AFTER THE FRONT PASSES...AND ANY REMAINING INSTABILITY WANES...WOULD
EXPECT THE CUMULUS TO DISSIPATE. WINDS SHOULD SWING AROUND TO THE
NORTH AS THE FRONT TAKES ON A BACKDOOR FRONT CONFIGURATION. MAY HAVE
TO INCLUDE GUSTS THIS EVENING FOR KACY WITH THE 1200 UTC FORECAST...
BUT SKIES SHOULD CLEAR WITH VFR CONDITIONS ELSEWHERE. THE NEW
AIRMASS LOOKS TOO DRY FOR FOG...AND WILL NOT INCLUDE THIS IN THE
1200 UTC FORECASTS.

OUTLOOK...
LOOKING FOR VFR CONDITIONS SATURDAY AND SUNDAY. MODELS ARE TRYING TO
SHOW A RETURN OF THE MOISTURE SUNDAY AFTERNOON AND EVENING WITH A
SURFACE TROUGH...BUT DID NOT BUY THIS FOR NOW.

&&

.MARINE...
THE SOUTHWEST FLOW SHOULD BECOME MORE WESTERLY WITH TIME TODAY AS A
SURFACE COLD FRONT APPROACHES FROM THE NORTHWEST. WITH TIME...THE
FRONT TAKES ON MORE OF A BACKDOOR FRONT CONFIGURATION. WITH THE AIR
OVER LAND MUCH WARMER THAT THE SEA SURFACE TEMPERATURE THE STRONGEST
WINDS LATE THIS MORNING AND THIS AFTERNOON SHOULD BE OVER THE NEAR
SHORE WATERS. WINDS ARE EXPECTED TO REMAIN BELOW 20 KNOTS. AS THE
WARMER AIR RIDES OVER THE COOLER SEA SURFACE, WOULD NOT BE SURPRISED
TO SEE 44009 BECOME SOUTH AHEAD OF THE FRONT THIS AFTERNOON. IN ANY
EVENT, DO NOT FEEL THE NEED FOR A SMALL CRAFT ADVISORY FOR WIND
TODAY.

LOOKS LIKE THE SOUTH SOUTHWEST FLOW HAS PRODUCED ITS LARGEST SEAS
OVER THE OCEAN WATERS. THE SEAS SHOULD DIMINISH THIS AFTERNOON AS
THE WINDS BECOMES OFFSHORE AND THE SWELL STARTS TO SORT ITSELF OUT
AND LOWER.

AS THE SURFACE COLD FRONT PASSES DURING THE MID TO LATE AFTERNOON,
WINDS WILL SWING AROUND TO THE NORTH NORTHEAST BEHIND IT TONIGHT.
RIGHT NOW...NOT SEEING ENOUGH EVIDENCE FOR MIXING TO HAVE WINDS GUST
ABOVE 20 KNOTS DURING THE EVENING HOURS BEHIND THE FRONT. MAY HAVE
TO WATCH THIS FOR THE SOUTHERNMOST OCEAN WATERS...BUT FOR NOW WILL
NOT RAISE A SMALL CRAFT ADVISORY. AS THE FETCH CHANGES TO NORTH
NORTHEAST OVER THE WATERS TONIGHT AND SATURDAY...IT DOES NOT APPEAR
TO BE LONG ENOUGH FOR SMALL CRAFT SEAS THROUGH SATURDAY EVENING.

AFTER SATURDAY EVENING...THE WAVE WATCH MODEL STARTS TO SHOW THE
SWELL FROM COLIN AFFECTING THE WATERS. BASED ON THE DISTANCE FROM
COLIN AND ITS FORECAST STRENGTH...CAPPED THE SWELL AT 4 FEET OVER
THE OCEAN WATERS (WITH WAVE PERIODS EXCEEDING 10 SECONDS). THIS
SHOULD CONTINUE INTO SUNDAY...BEFORE THE EFFECT TO THE SWELL FROM
COLIN STARTS TO WANE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA/RPW
NEAR TERM...MIKETTA/RPW
SHORT TERM...MIKETTA
LONG TERM...DRAG
AVIATION...HAYES/MEOLA
MARINE...HAYES/MEOLA
Hazardous weather outlook, Aug 6, 2:41 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 AM EDT FRI AUG 6 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-070745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
341 AM EDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-070745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
341 AM EDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 9:45 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 AM EDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SAINT MICHAELS          38.79N 76.22W
08/05/2010                   TALBOT             MD   COUNTY OFFICIAL

            TREES AND WIRES DOWN IN MULTIPLE AREAS THROUGHOUT COUNTY.

0505 PM     TSTM WND DMG     3 N OXFORD              38.74N 76.18W
08/05/2010                   TALBOT             MD   EMERGENCY MNGR

            TWO LARGE TREES DOWN IN ROYAL OAK.

0508 PM     TSTM WND GST     4 N OXFORD              38.74N 76.18W
08/05/2010  M55.00 MPH       TALBOT             MD   MESONET

            55 MPH WIND GUST MEASURED IN ROYAL OAK.

0530 PM     TSTM WND DMG     FEDERALSBURG            38.69N 75.77W
08/05/2010                   CAROLINE           MD   COUNTY OFFICIAL

            TREE DOWNED.

0545 PM     TSTM WND DMG     SEAFORD                 38.65N 75.62W
08/05/2010                   SUSSEX             DE   EMERGENCY MNGR

            TREE DOWN IN THE MIDDLEPORT AREA OF SEAFORD.

&&

KLINE/PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Warren

When
August 6, 12:00 PM EST to August 10, 5:00 PM EST
Where
Warren forecast zone
Reported by
Park/Forest Service
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256711.